Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 72, NWS Hastings, NE

August 9, 2008Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Aug 9, 2008, 3:39 AM CDT for Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 3:39 AM CDT (08:39 UTC)
Expired
Aug 9, 2008, 9:45 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Rooks County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 090841
FFWGID
KSC163-091445-
/O.NEW.KGID.FF.W.0072.080809T0839Z-080809T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
339 AM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 945 AM CDT

* AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CODELL...
  ZURICH...WOODSTON...WEBSTER STATE PARK...STOCKTON...PLAINVILLE...  
  PALCO AND DAMAR.

RADAR ESTIMATES RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN IN 
SOUTHWEST ROOKS COUNTY.  RAIN IS EXPECTED TO CONTINUE THIS MORNING 
AND SPREAD NORTHEAST ACROSS THE REMAINDER OF ROOKS COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3955 9960 3955 9905 3913 9905 3913 9960

$$
2 follow-up statements
000 
WGUS73 KGID 091036
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
534 AM CDT SAT AUG 9 2008

KSC163-091445-
/O.CON.KGID.FF.W.0072.000000T0000Z-080809T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-
534 AM CDT SAT AUG 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR ROOKS
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.  RADAR 
ESTIMATES RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE FALLEN IN PORTIONS 
OF ROOKS COUNTY.  ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE 
POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WOODSTON...WEBSTER STATE PARK AND STOCKTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3955 9960 3955 9905 3913 9905 3913 9960

$$
000 
WGUS73 KGID 091443
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
940 AM CDT SAT AUG 9 2008

KSC163-091450-
/O.EXP.KGID.FF.W.0072.000000T0000Z-080809T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-
940 AM CDT SAT AUG 9 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 AM CDT FOR ROOKS
COUNTY...

A FLOOD WARNING CONTINUES FOR SOUTHERN ROOKS COUNTY UNTIL 400 PM CDT 
TODAY. 

LAT...LON 3955 9960 3955 9905 3913 9905 3913 9960

$$

HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:13 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 12:13 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT SAT AUG 9 2008

.AVIATION...06Z TAF. OVERALL VFR TO MVFR CONDITIONS ARE EXPECTED
THROUGH THE TAF PERIOD. CLOUDS ARE EXPECTED TO THICKEN OVERNIGHT
WITH PREVALENT CLOUD COVER EXPECTED THROUGH THE MAJORITY OF THE
TAF PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY AROUND 09Z AND PERSIST INTERMITTENTLY INTO THE
AFTERNOON. WINDS WILL GENERALLY FROM A SOUTHEASTERLY DIRECTION BUT
MAY BE VARIABLE AT TIMES.

&&

PREV DISCUSSION... /ISSUED 358 PM CDT FRI AUG 8 2008/

SHORT TERM...THROUGH 12Z SUNDAY. MAIN CONCERN IS PRECIPITATION
CHANCES AND ASSOCIATED HEAVY RAIN POTENTIAL TONIGHT THROUGH SATURDAY
NIGHT.

AFTERNOON WATER VAPOR IMAGERY SHOWS UPPER RIDGING IN PLACE ACROSS
THE INTERMOUNTAIN WEST...FLANKED BY UPPER LOWS OFF THE PAC NW COAST
AND FROM ONTARIO INTO THE NORTHEAST. AT THE SURFACE...HIGH PRESSURE
IS RIDGED SOUTHWARD THROUGH THE MS VALLEY/EASTERN CENTRAL PLAINS
WITH SOUTHERLY WINDS IN PLACE ON THE BACKSIDE OF THIS HIGH ACROSS THE
CWA. HEALTHY PLUME OF MONSOON MOISTURE EXTENDS FROM MEXICO NORTHWARD
THROUGH THE RIDGE AXIS THROUGH THE ROCKIES...EDGING ITS WAY EASTWARD
ONTO THE PLAINS. SEVERAL SHORTWAVES ARE ROTATING THROUGH/AROUND THE
RIDGE...WITH ONE POTENT MID-LEVEL WAVE CURRENTLY ADVANCING THROUGH
THE CENTRAL ROCKIES OF WY/CO.

MID-LEVEL CLOUD SHIELD WILL CONTINUE TO WORK EAST/NORTHEAST ACROSS
THE CWA LATE THIS AFTERNOON INTO THIS EVENING. CURRENTLY SOME WEAK
SHOWERS EMBEDDED WITHIN THIS CLOUD SHIELD ASSOCIATED WITH BAND OF
DECENT ISENTROPIC LIFT ON THE 310K SURFACE. AS THIS BAND OF LIFT
CONTINUES TO WORK ITS WAY EAST/NORTHEAST...COULD SEE SOME
PRECIPITATION WORKING INTO WEST/SOUTHWEST PORTIONS OF THE CWA EARLY
THIS EVENING. THE BETTER DYNAMIC FORCING ARRIVES LATE THIS EVENING
AND ESPECIALLY AFTER MIDNIGHT AS MID-LEVEL WAVE CONTINUES TO PUSH
EAST/SOUTHEAST INTO THE REGION FROM THE CENTRAL ROCKIES. A 35-40 KT
SOUTHWESTERLY LLJ DEVELOPS TONIGHT AS WELL...PRODUCING A STRONG BAND
OF H85 THETA-E ADVECTION WORKING ITS WAY ACROSS THE FORECAST AREA.
GIVEN THE COMBINED INFLUENCES OF THE MID-LEVEL WAVE AND LLJ...RAIN
CHANCES LOOKING PRETTY GOOD AFTER MIDNIGHT AND HAVE TRENDED POPS
UPWARD. DEEP LAYER SHEAR AND INSTABILITY ARE LIMITED...SO NOT
EXPECTING SEVERE WEATHER. HOWEVER...DO HAVE SOME CONCERNS OF HEAVY
RAINFALL AS PRECIPITABLE WATERS CLIMB INTO THE 1.5 TO 2 INCH RANGE.
DEBATED A FLOOD WATCH ESPECIALLY ACROSS THE SOUTHWEST WHERE HEAVIER
RAIN FELL YESTERDAY AND BETTER FORCING FROM WAVE LOOKS TO WORK IN
PRIOR TO SUNRISE ON SATURDAY. HOWEVER...CONFIDENCE IN SEEING
WIDESPREAD HEAVY RAIN GETTING INTO THE AREA PRIOR TO DAYBREAK
TOMORROW WASN/T QUITE THERE TO HOIST A WATCH AT THIS POINT AND AFTER
COLLABORATION WITH SURROUNDING WFOS HAVE DECIDED TO HOLD OFF AT THIS
POINT. WILL HOWEVER CONTINUE TO MENTION POSSIBILITY FOR LOCALLY
HEAVY RAIN IN THE HWO. EVENING SHIFT CAN MONITOR TRENDS AND ADJUST
IF NECESSARY.

THE BETTER HEAVY RAIN POTENTIAL LOOKS TO COME DURING THE DAY ON
SATURDAY. MID-LEVEL WAVE IS SLOW TO MOVE ACROSS THE AREA AND COULD
SEE RAIN MUCH OF THE DAY. PRECIPITABLE WATERS CLIMB TO AROUND 2.5
INCHES ACROSS PORTIONS OF THE CWA WITH STEERING FLOW WEAKENING TO 5
TO 10 KTS. THUS MAY VERY WELL END UP NEEDING HYDRO HEADLINES FOR
SATURDAY BUT WILL DEFER FINAL DECISION ON TIMING/AREA TO MID SHIFT.
SURFACE CONVERGENCE TO THE NORTH OF SURFACE LOW OVER SOUTHWEST
KS/OK PANHANDLE WILL LIKELY SPARK ADDITIONAL CONVECTION...WHICH
MAY AFFECT THE SOUTHWEST CWA. OVERALL LOOKS LIKE A CLOUDY/WET
DAY...WHICH WILL HOLD TEMPS DOWN IN THE UPPER 70S TO AROUND 80 FOR
HIGHS. THUS INSTABILITY WILL BE LIMITED AND SEVERE POTENTIAL LOOKS
VERY LIMITED...HOWEVER COULD SEE A FEW ISOLATED STRONG STORMS
GIVEN PROGGED MLCAPES UP TO 1500 J/KG AND DEEP LAYER SHEAR OF 25
TO 30 KTS. PRECIP CHANCES THEN BEGIN TO TAPER OFF FROM NORTHWEST
TO SOUTHEAST SATURDAY NIGHT. IT LOOKS LIKE HEAVY RAIN POTENTIAL
WILL SHIFT SOUTHEAST OF THE CWA AS WELL WITH NOSE OF LLJ PROGGED
TO STAY SOUTHEAST OF THE AREA. COULD SEE SOME STRATUS HOWEVER
SATURDAY NIGHT WITH LOW-LEVEL EASTERLY UPSLOPE FLOW WORKING IN AROUND
SURFACE HIGH TO THE NORTHEAST.

LONG TERM...SUNDAY THROUGH FRIDAY...THE BIGGEST CHALLENGE
CONTINUES TO BE CHANCES OF PRECIPITATION EACH DAY. THERE IS AT LEAST
SOME AGREEMENT IN THE MODEL WORLD REGARDING THE GENERAL UPPER
PATTERN. GENERAL RIDGING IN THE WEST CONUS WITH TROUGHING IN THE
EAST WILL HELP PROVIDE NORTHWEST FLOW ACROSS OUR AREA...ALLOWING A
CORRIDOR OF SMALL PERTURBATIONS AND SHORTWAVE TROUGH ENERGY TO
CONSISTENTLY MOVE ACROSS THE CWA DURING THE EXTENDED FORECAST.
MODELS ARE SIMILAR AT THE BEGINNING OF THE EXTENDED FORECAST ON
SUNDAY WITH THE EASTERN PACIFIC WAVE WITH A CLOSED LOW MOVING INTO
SOUTHWESTERN BRITISH COLUMBIA/NORTHWEST UNITED STATES. THIS WAVE
WILL HELP FLATTEN THE WESTERN RIDGE SOMEWHAT AND HELP CRANK OUT
SMALLER PERTURBATIONS AND WAVES THAT COULD AFFECT OUR AREA AT LEAST
AT THE BEGINNING OF THE FORECAST...AND WILL EFFECTIVELY DAMPEN THE
WESTERN RIDGE. THE GFS HAS COME AROUND TO THIS SOLUTION...WHICH THE
ECMWF HAD ADVERTISED DAYS AGO. THERE ARE SOME MODEL DIFFERENCES WITH
THIS WAVE TOWARD TUESDAY...WITH THE GFS BRINGING THE WAVE FARTHER
SOUTH INTO THE NORTHERN UNITED STATES...WITH THE LATEST OPERATIONAL
RUN OF THE ECMWF KEEPING A MORE NORTHERN TRACK. THE GFS SEEMS TO BE
INITIALIZING A BIT TOO FAR SOUTH WITH THIS FEATURE COMPARED TO THE
ECMWF AND WILL LIKELY FAVOR AN ECMWF OUTCOME OVER THE GFS.

MODELS SEEM TO PICK UP ON A GENERAL WAVINESS ON MONDAY MOVING ACROSS
THE CWA...THE FIRST IN A SERIES OF WAVE ACTIVITY THAT WILL BE
ENCOURAGED BY THE EASTERN PACIFIC SHORTWAVE TROUGH WITH A CLOSED LOW
MOVING INTO NORTH AMERICAN AIRSPACE. ONE AREA OF DIFFICULTY WILL BE
THE LOCATION OF A POTENTIALLY STAGNANT SURFACE BOUNDARY. THE SURFACE
PATTERN MAY BE A BIT ON THE DIFFUSE SIDE...BUT THERE IS CERTAINLY AN
INDICATION OF A BOUNDARY EXISTING IN THE AREA DURING THE ENTIRE
EXTENDED FORECAST. THERE IS CURRENTLY DISAGREEMENT ON EXACTLY WHERE
THIS BOUNDARY WILL BE LOCATED...BUT OUR CHANCES OF PRECIPITATION
WILL BE ENHANCED BY ANY WAVE THAT MOVES BY IN THE PERSISTENT
NORTHWEST FLOW. HEAVY RAIN IS ANTICIPATED NEAR AND NORTHEAST OF THE
BOUNDARY...DEPENDING ON WHERE THE BOUNDARY AND DEEPER MOISTURE IS
LOCATED. THE 0-6KM WIND PROFILE LOOKS WEAK AND INSTABILITY SHOULD BE
ELEVATED...WHICH WILL FURTHER ENHANCE HEAVY RAIN POTENTIAL. WITH
THIS SAID...I THINK IT WILL BE A GOOD IDEA TO INCREASE CHANCES OF
PRECIPITATION FOR MONDAY. ALSO OF NOTE WILL BE THE UPPER JET AS THIS
WAVE MOVES THROUGH...WHICH THE ECMWF INDICATES NEAR 60-70 KTS AND
THE NAM PORTRAYS THIS JET NEARBY AS WELL. THIS MAY MAKE THE WEATHER
MORE INTERESTING AS FAR AS SEVERE WEATHER POTENTIAL GOES...BUT THERE
IS LOW CONFIDENCE FOR PLACEMENT OF THIS FEATURE AT THIS TIME.

NORTHWEST FLOW WILL LIKELY PERSIST DURING THE EXTENDED WITH NO
SUBSTANTIAL EVIDENCE TO INDICATE A CHANGE FROM THIS PERSISTENCE. THE
PATTERN COULD BECOME QUASI-ZONAL TOWARD MID-WEEK...BUT DOES NOT
CHANGE THE OVERALL SCENARIO A WHOLE LOT IF IT DOES.
HENCE...TEMPERATURES WILL CONTINUE TO BE BELOW CLIMATOLOGY AND
PRECIPITATION CHANCES WILL BE COMMON. AS IS USUAL WITH THIS
PARTICULAR PATTERN...CONFIDENCE IS LOW.

THE PREFERENCE TOWARD THE ECMWF FOR DAYS 6 AND 7 IS A GOOD
BET...GIVEN THE ECMWF PERFORMANCE COMPARED TO THE GFS LATELY...AND
THE POOR CONTINUITY OF THE GFS AND ITS ENSEMBLES. THE GFS HAS
EVENTUALLY COME AROUND TO THE ECMWF FOR THE EXTENDED SOLUTION MORE
OFTEN THAN VICE VERSA LATELY. THE ECMWF SEEMS TO BE CATCHING ON TO
WHAT BECOMES REALITY MUCH SOONER THAN THE GFS AND ITS ENSEMBLES THIS
SEASON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Aug 8, 4:08 PM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT FRI AUG 8 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
408 PM CDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO WORK THEIR
WAY INTO WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING...WITH
THUNDERSTORM CHANCES INCREASING ACROSS THE ENTIRE OUTLOOK AREA
AFTER MIDNIGHT. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
LOCALLY HEAVY RAIN MAY PRODUCE SOME NUISANCE FLOODING DURING THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES CONTINUE SATURDAY INTO SATURDAY NIGHT AS A SMALL
BUT POTENT UPPER DISTURBANCE MOVES ACROSS THE REGION. WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STRONG STORMS
CAPABLE OF PRODUCING DIME SIZE HAIL ALONG WITH WIND GUSTS UP TO 50
MPH CANNOT BE RULED OUT. HEAVY RAINFALL OF 2 TO 3 INCHES WILL
ALSO BE POSSIBLE SATURDAY INTO SATURDAY EVENING...WHICH MAY
LEAD TO FLOODING.

AN INTERMITTENT CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE
OUTLOOK AREA SUNDAY THROUGH THE REMAINDER OF THE NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:00 AM CDTFlash Flood WatchGIDMitchell, Osborne, Rooks9 hr
Aug 9, 8:04 AM CDTAreal Flood WarningGIDOsborne, Rooks8 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.